International cooperation required to help prevent medication errors

20 april 2015

National medication incident reporting systems need to work closer together and make use of each other’s information. More international cooperation will help prevent medication errors and enhance patient safety.

Those are the conclusions and recommendations in the dissertation of pharmacist Dr. Ka-Chun Cheung. Dr. Cheung received his doctoral degree at Radboud University, Nijmegen, on 17 April 2015.

Coordination by EMA and WHO

According to Dr. Cheung, the European Medicines Agency should take the lead in providing coordination and by bringing all European parties involved in medication errors together. A global perspective could be added by WHO Uppsala Monitoring Centre. Dr. Cheung wrote his dissertation on the Dutch reporting programme named Central Medication incidents Registration (CMR). Several other countries have medication incident reporting systems in place as well. However, the national centres do not structurally use the information issued by their foreign counterparts.

Learn from each other

National centres for medication errors can learn valuable lessons not only from the data they collect themselves, but also from alerts issued by sister organisations. This is exemplified by a sequence of events that occurred in Europe in 2012 and 2013, and which  Dr. Cheung describes in chapter 3 of his dissertation:

In September 2013, the Dutch CMR issued an alert concerning eight reconstitution errors with cabazitaxel (licensed as Jevtana) that had resulted in doses that were more than 15% higher than intended. The underlying problem was insufficient clarity in the summary of product characteristics about the appropriate reconstitution of a solution for infusion from two different vials. It turned out that the same problem had been observed in Spain and that ISMP Spain (Instituto para el Uso Seguro de los Medicamentos) had already sent out an alert in July 2012. In October 2013, the UK branche of the manufacturer - in association with the European Medicines Agency and the UK regulatory agency – sent out a warning, which identified adverse drug reactions, such as bone marrow suppression and gastrointestinal disorders, as potential complications of the overdose.

About Dr. Ka-Chun Cheung

Ka-Chun Cheung (1978) studied Pharmacy at the University of Utrecht. He graduated cum laude in 2002. Until 2006 Cheung worked as pharmacist In Leiden, the Netherlands, and also as a researcher at the Leiden-based SIR Institute for Pharmacy Practice and Policy. Since 2007, Cheung works as project manager for the Royal Dutch Pharmacists Association KNMP in The Hague, the Netherlands. He did his PhD research at the Radboud University Medical Centre in Nijmegen, the Netherlands.

Ka-Chun Cheung, Learning from errors through a nationwide reporting programme. Dissertation, Radboud University Nijmegen, 2015 Ka-Chun Cheung et al, Improving European cooperation on medication errors, The Lancet, Volume 383, No. 9924, p1209–1210, 5 April 2014.

 


Dit nieuwsbericht is onderdeel van nieuwscategorie: Patiëntenzorg KNMP